Format

Send to

Choose Destination
See comment in PubMed Commons below
Rinsho Shinkeigaku. 2014;54(5):423-8.

[Two cases of stroke associated with the use of finasteride, an approved drug for male-pattern hair loss in Japan].

[Article in Japanese]

Author information

1
Department of Neurology, Yokohama Rosai Hospital.

Abstract

We report two cases of stroke associated with the use of finasteride at 1 mg/day, which is approved in Japan for the treatment of male-pattern hair loss. The first case involved a 35-year-old male taking 1 mg of finasteride daily for 6 months to prevent male-pattern hair loss. He was taken to a hospital and later admitted to our hospital owing to headache and seizures. Brain computed tomography (CT) images showed a low-density area in the right frontal lobe. CT venography (CTV) revealed sinus thrombosis and he was treated with an anticoagulant. As the headache gradually subsided, medications were tapered and terminated 10 months later when venous flow to the sagittal sinus and left transverse sinus was confirmed to be recanalized. The second case involved a 41-year-old male taking 1 mg of finasteride and 6 mg of minoxidil daily for 1 year for male-pattern hair loss. He started having headaches and was admitted to our hospital when diffusion-weighted images of brain magnetic resonance imaging (MRI) showed a high-intensity area in the left parietotemporal lobe. He was treated with antiplatelet and anticoagulation medicines. The Japan Pharmaceutical and Medical Devices Agency (PMDA) has reported 14 cases of thrombosis in patients taking finasteride in Japan; 4 cases of stroke (our 2 cases and 2 reported by PMDA), 6 cases of myocardial infarction, and 4 cases of other thrombotic diseases. Increases in estrone and estradiol levels in prostate cancer patients and controls receiving 5 mg of finasteride have been reported. Gynecomastia has also been reported as one of the adverse effects of finasteride at 1 mg or 5 mg daily. Taken together, we assume that the increases in estrone and estradiol levels induced by finasteride lead to thrombosis development.

PMID:
24943080
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for J-STAGE, Japan Science and Technology Information Aggregator, Electronic
    Loading ...
    Support Center